Kentucky, 2018

Flash Flood and Flood in Kentucky, September 22, 2018

September 22, 2018 · NWS JKL · 2 events in 2 counties and zones

Several rounds of heavy rain occurred this afternoon and evening as copious amounts of moisture remained in place immediately ahead of a frontal boundary. This resulted in isolated flash flooding across McCreary and Whitley Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Several rounds of heavy rain occurred this afternoon and evening as copious amounts of moisture remained in place immediately ahead of a frontal boundary. This resulted in isolated flash flooding across McCreary and Whitley Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Sep 22, 2:20 PM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Sep 22, 2:20 PM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
320 PM EDT Sat Sep 22 2018

.SHORT TERM...(This evening through Sunday night)
Issued at 320 PM EDT SAT SEP 22 2018

18z sfc analysis shows the stalled cold front across the area.
This is serving as a focus for additional shower and stray
thunderstorm development this afternoon. Temperatures vary
starkly across this boundary with mid 60s found northwest to the
low 80s in the far southeast. Similarly, dewpoints range from the
upper 50s northwest to the lower 70s in the south. Under an
overcast sky winds are generally from the northwest at 5 to 10
mph.

The models are in good agreement aloft with the broader details
through the short term portion of the forecast. They all depict
impulses moving east generally along the Ohio River between
weakening ridging to the southeast and troughing to the
northwest. This train of energy looks to keep some upper level
influence in our forecast through the short term and beyond.
Given the agreement do favor a blended solution with a strong lean
toward the aggregate CAMs scenarios when it comes to PoPs and QPF
through Sunday.

Sensible weather will feature the start of a very wet period for
Kentucky. This is as a result of a stalled frontal boundary
over the area, decent moisture in the column, and the interaction
with shortwave energy aloft. As a result of these ingredients,
and some beefy forecast rainfall totals from the CAMs, have
hoisted a flash flood watch - in conjunction with LMK and RLX -
for all but our Tennessee border counties from 10 PM tonight
through 10 pm Sunday evening. Temperatures will be rather steady
state through the period as well with fall-like readings to the
north and summer still seen in the south. There will also be a
very small diurnal range along and north of the front. With
periods of rain and convection there will also be areas of fog
around during the night.

Used the CONSShort and ShortBlend as the starting point for most
of the grids - though did use the WPC guidance for the QPF. While
we did not deviate much with the temperatures and dewpoints did
adjust PoPs higher for much of the flood watch time frame.

.LONG TERM...(Monday through Saturday)
Issued at 304 PM EDT SAT SEP 22 2018

Longwave troughing will be the topic for the extended portion of the
forecast. This troughing will begin to deepen across Central Canada
at the start of the period, with much of the U.S. quickly becoming
involved within the troughing pattern to some degree, especially as
high pressure ridging sits off both the West and Southeast coasts.
Kentucky will find itself in the southwest to northeast flow of this
upper level troughing, with the upper level ridge located to our
southeast. This will result in return S to SW flow across the region
at the start of the period Monday, and continuing through at least
mid week as the upper level pattern slowly transitions eastward.
Several shortwaves will pass through this pattern as well,
correlating to low pressure centers at the surface. These low
pressure centers will also have cold fronts that will extend to the
southeast. The first of these fronts is expected to move across
Kentucky Wednesday into Wednesday evening. Winds will increase from
the south ahead of the front and then become more northerly just
after the frontal passage. The axis of the trough will move across
the Ohio Valley Thursday night into Friday morning with a surface
low pressure system pulling another reinforcing cold front across
the region during this time as well. Behind this cold front and
trough axis, we will find ourselves in dampening northwest flow, as
a ridge begins to build back in from the south.

With the combination of southerly flow through midweek, multiple
upper level waves, and surface frontal features for the second half
of the week, expect precip chances to continue through much of the
forecast. Best rain chances will be Monday through Wednesday
evening, lessoning after the passage of the first cold front. Low
end chances will then remain in place through Friday, at which point
the drier airmass moving behind the secondary cold front will cut
off any remaining precip chances. While instability is not great,
the presence of two fairly progressive fronts was enough to keep
some slight chance thunder mention during much of the week,
especially during the daytime hours. High temperatures will be near
seasonable normals through much of the period (mid 70s). The
exception will be Tuesday, when strong southerly flow ahead of the
first cold front will help boost temperatures into the low 80s
across the CWA. Overnight lows, however, will remain above normal,
as ongoing cloud cover will keep us insulated and prevent
radiational cooling. Temperatures will cool behind the cold front on
Friday, but will begin to rise again heading into the weekend as the
ridge builds in from the south.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
ISSUED AT 150 PM EDT SAT SEP 22 2018

A surface cold front across the area will keep showers and
potential thunderstorms in the forecast through the first part of
the evening. A brief lull in the shower activity will be possible
for a time this evening, before increasing in areal coverage once
again towards dawn. Consequently, any increase in ceilings this
evening will fall once again late staying low into Sunday
morning. Winds will average around 5 kts out of the northeast
through the period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 10 PM EDT this evening through Sunday
evening for KYZ044-050>052-058>060-068-069-079-080-104-106>120.

&&

SHORT TERM...GREIF
LONG TERM...JMW
AVIATION...GREIF
Hazardous weather outlook, Sep 22, 2:25 PM EST, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
325 PM EDT Sat Sep 22 2018

KYZ044-050>052-058>060-068-069-079-080-104-106>120-232230-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Elliott-Morgan-Johnson-Wolfe-Magoffin-
Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-
Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
325 PM EDT Sat Sep 22 2018

...FLASH FLOOD WATCH IN EFFECT FROM 10 PM EDT THIS EVENING
THROUGH SUNDAY EVENING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Showers and occasional thunderstorms are expected overnight. Some
of these showers and storms will produce heavy rainfall which
will increase the threat of flash flooding during this time.
Please see the latest flood products for more information

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and thunderstorms are likely through Sunday, continuing
the threat for heavy rainfall and flash flooding through Sunday
evening.

Thunderstorms will also be possible at times from Monday through
Thursday, mainly during the afternoon and early evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of flash flooding
overnight and Sunday.

KYZ083>088-232230-
Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Including the cities of Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Cumberland, and Harlan
325 PM EDT Sat Sep 22 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms will be possible overnight. Some showers and
thunderstorms could be heavy at times.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible Sunday, tapering off in the
afternoon.

Thunderstorms will also be possible at times from
Tuesday through Thursday, mainly during the afternoon and early
evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GREIF/JMW

In the hours before

Special weather statement, Sep 22, 3:59 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service JACKSON KY
459 PM EDT SAT SEP 22 2018

KYZ085-086-222145-
Whitley-Knox-
459 PM EDT SAT SEP 22 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KNOX AND
SOUTHEASTERN WHITLEY COUNTIES...

At 458 PM EDT, a strong thunderstorm was located over Zion Hill, or
10 miles southwest of Williamsburg, moving northeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Julip, Ayers, Gatliff, Emlyn, Zion Hill, Birdseye, Red Ash, Verne,
Gausdale, Pleasant View, Louden, Polly Camp, Wheeler, Nevisdale,
Dixie, Siler, Packard, Lucky, Wilkerson and Lot.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3659 8422 3663 8427 3679 8403 3673 8383
      3671 8385 3671 8386 3668 8388 3665 8395
      3661 8393 3659 8396
TIME...MOT...LOC 2058Z 238DEG 14KT 3660 8425

SHALLENBERGER
Special weather statement, Sep 22, 4:00 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service JACKSON KY
500 PM EDT SAT SEP 22 2018

KYZ085>087-222145-
Whitley-Knox-Bell-
500 PM EDT SAT SEP 22 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BELL...CENTRAL KNOX AND
CENTRAL WHITLEY COUNTIES...

At 500 PM EDT, a strong thunderstorm was located over Perkins, or
near Williamsburg, moving east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Barbourville, Pineville, Julip, Artemus, Swan Lake, Clate, Birdseye,
Verne, Gausdale, King, Louden, Girdler, Clear Creek Springs, Dixie,
Wasioto, Avis, Dewitt, Flat Lick, Permon and Himyar.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3669 8409 3681 8418 3699 8381 3673 8363
TIME...MOT...LOC 2100Z 251DEG 13KT 3678 8408

SHALLENBERGER
Special weather statement, Sep 22, 4:44 PM EST, 46 minutes before
Special Weather Statement
National Weather Service JACKSON KY
544 PM EDT SAT SEP 22 2018

KYZ085-087-222245-
Whitley-Bell-
544 PM EDT SAT SEP 22 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BELL AND SOUTHEASTERN
WHITLEY COUNTIES...

At 544 PM EDT, a strong thunderstorm was located over Wilkerson, or
12 miles southeast of Williamsburg, moving east at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Middlesboro, Dixie, Meldrum, Hutch, Siler, Gatliff, Frakes, Noetown,
Davisburg, Packard, Fonde, Wilkerson, Pearl, Pruden, Goins, Polly
Camp, Cubage, Ferndale, Binghamtown and Chenoa.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3659 8408 3670 8406 3670 8390 3669 8388
      3670 8387 3671 8347 3670 8346 3667 8346
      3667 8351 3664 8358 3664 8361 3661 8367
      3658 8369
TIME...MOT...LOC 2144Z 269DEG 10KT 3661 8401

SHALLENBERGER
Special weather statement, Sep 22, 4:57 PM EST, 33 minutes before
Special Weather Statement
National Weather Service JACKSON KY
557 PM EDT SAT SEP 22 2018

KYZ086>088-222300-
Knox-Bell-Harlan-
557 PM EDT SAT SEP 22 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HARLAN...BELL AND
SOUTHEASTERN KNOX COUNTIES...

At 557 PM EDT, a strong thunderstorm was located over Myrick, or near
Barbourville, moving east at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Barbourville, Pineville, Loyall, Wallins Creek, Bledsoe, Artemus,
Varilla, Swan Lake, Coldiron, Birdseye, Ponza, Black Snake, Elcomb,
Blanche, Cubage, Rella, White Star, Clear Creek Springs, Wasioto and
Avis.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3670 8390 3672 8394 3688 8394 3692 8349
      3690 8351 3688 8346 3689 8345 3689 8341
      3692 8340 3693 8334 3671 8333 3667 8343
      3667 8351 3666 8355
TIME...MOT...LOC 2157Z 269DEG 10KT 3679 8385

SHALLENBERGER

The radar

The Knoxville radar (KMRX), 100 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, McCreary

When
September 22, 5:30 PM EST to 6:30 PM EST
Where
McCreary County, 2.03 mi SW of Hollyhill to 2.04 mi SW of Hollyhill
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.651, -84.348

Dispatch reported water from Osborn Creek flowing across roadways east of Strunk and Pine Knot.

Flood, Whitley

When
September 22, 5:30 PM EST to 6:30 PM EST
Where
Whitley County, 2.45 mi S of Woodbine to 2.48 mi S of Woodbine
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.865, -84.073

Dispatch reported standing water from Meadow Creek over Meadow Creek Road south of Woodbine.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775945, 775950.